Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Grand Junction, CO

April 12, 20174 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at Apr 12, 2017, 4:39 AM MDT for 4 counties in Colorado. It took effect at Apr 13, 2017, 1:00 PM MDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 2017, 4:39 AM MDT (10:39 UTC)
In effect from
Apr 13, 2017, 1:00 PM MDT
Expired
Apr 13, 2017, 8:00 PM MDT
In force
7 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Mesa County, CO, Montrose County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 34 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 6:16 PM MDTNON-TSTM WND GST 56Douglas Pass, COMESONET STATION CO098, DOUGLAS PASS - 26 N MACK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4251 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS85 KGJT 121039
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
439 AM MDT Wed Apr 12 2017

...Dangerous fire weather conditions Thursday afternoon and 
evening over west-central Colorado...

.Strong winds and very low relative humidity are expected Thursday
afternoon and early evening ahead of an approaching cold front. 
Winds will gust between 25 and 40 mph at the same time as the 
relative humidity lowers to less than 15 percent from early 
Thursday afternoon through sunset Thursday. Some fuels are quite 
dry in west central Colorado and will be receptive to rapid fire 
growth and spread.

COZ203-290-122100-
/O.UPG.KGJT.FW.A.0001.170413T1900Z-170414T0200Z/
/O.NEW.KGJT.FW.W.0001.170413T1900Z-170414T0200Z/
Lower Colorado River-Paradox Valley Forecast Area-
439 AM MDT Wed Apr 12 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203 AND
290...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 1 PM to 8 PM MDT Thursday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River and Fire Weather Zone 290 Paradox Valley 
  Forecast Area.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* TEMPERATURES...70s to near 80 at lower elevations and 60s at 
  higher elevations.

* IMPACTS...Fires will have the potential to grow and spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
4 follow-up statements
472 
WWUS85 KGJT 121912
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
112 PM MDT Wed Apr 12 2017

...Dangerous fire weather conditions Thursday afternoon and
evening over west-central Colorado...

.Strong winds and very low relative humidity are expected
Thursday afternoon and early evening ahead of an approaching cold
front. Winds will gust between 25 and 40 mph at the same time as
the relative humidity lowers to less than 15 percent from early
Thursday afternoon through sunset Thursday. Some fuels are quite
dry in west central Colorado and will be receptive to rapid fire
growth and spread.

COZ203-290-130900-
/O.CON.KGJT.FW.W.0001.170413T1900Z-170414T0200Z/
Lower Colorado River-Paradox Valley Forecast Area-
112 PM MDT Wed Apr 12 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 203 AND 290...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River and Fire Weather Zone 290 Paradox Valley 
  Forecast Area.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* TEMPERATURES...70s to near 80 at lower elevations and 60s at
  higher elevations.

* IMPACTS...Fires will have the potential to grow and spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
082 
WWUS85 KGJT 130902
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
302 AM MDT Thu Apr 13 2017

...Dangerous fire weather conditions this afternoon and evening 
over west-central Colorado...

.Strong winds and very low relative humidity are expected
this afternoon and early evening ahead of an approaching cold 
front. Winds will gust between 25 and 40 mph at the same time as 
the relative humidity lowers to less than 15 percent from early 
this afternoon through sunset. Some fuels are quite dry in west 
central Colorado and will be receptive to rapid fire growth and 
spread.

COZ203-290-132100-
/O.CON.KGJT.FW.W.0001.170413T1900Z-170414T0200Z/
Lower Colorado River-Paradox Valley Forecast Area-
302 AM MDT Thu Apr 13 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 203 AND 290...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River and Fire Weather Zone 290 Paradox Valley 
  Forecast Area.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* TEMPERATURES...70s to near 80 at lower elevations and 60s at 
  higher elevations.

* IMPACTS...Fires will have the potential to grow and spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
313 
WWUS85 KGJT 131953
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
153 PM MDT Thu Apr 13 2017

...Dangerous fire weather conditions today and Friday over 
portions of west-central Colorado...

.Strong winds and very low relative humidity are expected this
afternoon and early evening ahead of an approaching cold front.
Winds will gust between 25 and 40 mph at the same time as the
relative humidity lowers to less than 15 percent from early this
afternoon through sunset. Some fuels are quite dry in west
central Colorado and will be receptive to rapid fire growth and
spread. Gusty winds and low relative humidity are expected again
on Friday for the Paradox Valley, but not as widespread as today.

COZ290-140200-
/O.NEW.KGJT.FW.W.0002.170414T1900Z-170415T0200Z/
/O.CON.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/
Paradox Valley Forecast Area-
153 PM MDT Thu Apr 13 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290...

The National Weather Service in GRAND JUNCTION has issued a Red
Flag Warning for wind and low relative humidity, which is in 
effect from 1 PM to 8 PM MDT Friday. A Red Flag Warning also 
remains in effect today through 8 pm MDT this evening.

* AFFECTED AREA...In Colorado, Fire Weather Zone 290 Paradox 
  Valley Forecast Area.

* TIMING...Gusty winds and low RH will occur through 8 pm MDT this
  evening, before humidities recover above 15% after 8 pm. Gusty
  winds and low RH will meet red flag criteria once again Friday 
  afternoon and evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* TEMPERATURES...For today, 70s in the lower elevations and 60s at
  the higher elevations. For Friday, upper 60s to low 70s in the
  lower elevations 50s at the higher elevations.

* IMPACTS...Fires will have the potential to grow and spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-140200-
/O.CON.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/
Lower Colorado River-
153 PM MDT Thu Apr 13 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 203...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* TEMPERATURES...70s to near 80 at lower elevations and 60s at 
  higher elevations.

* IMPACTS...Fires will have the potential to grow and spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
107 
WWUS85 KGJT 140208
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
808 PM MDT Thu Apr 13 2017

COZ290-141015-
/O.EXP.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/
/O.CON.KGJT.FW.W.0002.170414T1900Z-170415T0200Z/
Paradox Valley Forecast Area-
808 PM MDT Thu Apr 13 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY
FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 290... 
...RED FLAG WARNING HAS EXPIRED FOR WIND AND RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 290...

* AFFECTED AREA...In Colorado, Fire Weather Zone 290 Paradox 
  Valley Forecast Area.

* TIMING...Gusty winds and low RH are expected to meet Red Flag
  Warning criteria again Friday afternoon and evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* TEMPERATURES...Upper 60s to low 70s in the lower elevations. 50s
  in the higher elevations.

* IMPACTS...Dry and breezy conditions could cause new or existing
  fires to grow rapidly, becoming difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-140315-
/O.EXP.KGJT.FW.W.0001.000000T0000Z-170414T0200Z/
Lower Colorado River-
808 PM MDT Thu Apr 13 2017

...RED FLAG WARNING HAS EXPIRED FOR WIND AND RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONE 203...

Winds have decreased below critical levels and relative humidity
will recover above 15 percent soon. Therefore, the Red Flag
Warning has been allowed to expire.

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 12, 4:35 AM MDT, 4 minutes earlier.

Area forecast discussion, Apr 12, 4:35 AM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
435 AM MDT Wed Apr 12 2017

.SHORT TERM...(Today through Thursday)
Issued at 419 AM MDT Wed Apr 12 2017

Dry zonal flow will continue today with a continued warming trend.
This will gradually transition to southwest winds a loft tonight.

Thursday will see a combination of increasing southwest winds a
loft, with warm and very dry conditions to bring critical fire
weather conditions over west-central Colorado. By late Thursday
afternoon the trough will be over the western Great Basin with a
tightening pressure gradient of the forecast area. Deep mixing to
above 600 mb, with unstable conditions should draw strong winds
aloft the surface to combine with already warm and dry conditions.
Have upgraded the fire weather watch to a red flag warning for
Thursday afternoon, see the fire weather section below for more
details.

.LONG TERM...(Thursday night through Tuesday)
Issued at 223 PM MDT Tue Apr 11 2017

The strong southwest winds at the surface and aloft will continue
into Thursday evening with the Pacific trough rotating through
the northern Rockies Thursday night and Friday. Low levels will
remain quite dry over our region, but the pressure gradient ahead
an associated surface front...strong southwest winds aloft
Thursday afternoon, and adiabatic lapse rates from the surface to
over 700 mb will result in a windy/gusty period into early
Thursday evening. Wind gusts will be strongest from eastern UT
through northwest CO and could approach advisory criteria.
Thursday will also be the warmest day of the week with
temperatures 15 to 20 degrees above normal.

As heights fall with upper level low moving across northern
Rockies Friday expect temps to cool off a few degrees and with
passage of last of shortwaves rotating around the upper level low
Friday night there will be a relatively higher, but still small,
chance of showers for the northern mountains. Long term models
agree on the next weather system to cross the Great Basin Sunday
night and Monday and offering a glancing blow of dynamics and
meager moisture to northern areas Monday and Monday night. No
significant impacts expected at this time. Temperatures will
remain above normal through the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 419 AM MDT Wed Apr 12 2017

VFR conditions will prevail for the next 24 hours. Strengthening
southwest winds aloft will cause areas of turbulence over the
mountains.

&&

.FIRE WEATHER...
Issued at 419 AM MDT Wed Apr 12 2017

...Fire Weather Watch Upgraded to Red Flag Warning for Thursday
Afternoon and Early Evening...

Thursday afternoon and early evening will be warm, breezy to
windy, and dry under strong southwest winds aloft ahead of
approaching cool front. Much of eastern UT, adjacent areas in far
western CO and much of Colorado's Northwest Plateau will have
winds gusting 30 to 40 mph with relative humidity 8 to 15 percent
at lower elevations. This will bring about critical fire weather
conditions for areas where fuels remain dry enough to burn
readily. Land management agencies determined these areas to
include west central CO along the I-70 corridor and adjacent
higher terrain and with the Paradox Valley, where a Red Flag
Warning is now in Effect for 1 pm through 8 pm Thursday.
If you are planning outdoor burning Thursday, you should be aware
of these hazardous fire weather conditions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 1 PM to 8 PM MDT Thursday for COZ203-290.

UT...None.
&&

SHORT TERM...CC
LONG TERM...BM/CC
AVIATION...CC
FIRE WEATHER...CC
Hazardous weather outlook, Apr 12, 4:36 AM MDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
436 AM MDT Wed Apr 12 2017

COZ001>014-017>023-UTZ022>025-027>029-131045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
436 AM MDT Wed Apr 12 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dry, breezy to windy, and warm conditions Thursday afternoon and
early evening will result in areas of critical fire weather
conditions over lower elevations of west-central colorado. No
other hazardous weather is expected through Monday.

There will be a slight chance of showers and thunderstorms
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.